World Mental Health Day! Thinking about your contraception

Today is a day to stop and think about your mental health.  How are you feeling?  Happy, content?  Or, is it more like depressed, anxious and stressed with mood swings?

These problems are all aspects of self that we might think are purely down to our mental state of being, something we can (largely) control or overcome.  Have you stopped to think about how these problems could be as a result of hormone imbalance?

pills

For example, a major new study was published very recently on how the birth control pill is linked with depression.  More than a million Danish women were subjects of this 18 year study and the conclusion was that hormone contraceptives (combined pill) are linked with a first diagnosis of depression and subsequent use of antidepressants – particularly among younger (adolescent) women.

This substantial body of work and its outcome does not surprise me in the least as there are clear hormone links between oestrogen and depression:

– higher oestrogen levels (often caused by hormone birth control) will increase secretion of Thyroid Binding Globulin, which binds up thyroid hormone making it less available to the body, creating a low thyroid situation.

  • low thyroid (not necessarily clinically detectable by your doctor) can be a direct cause of depression.

– higher oestrogen levels will also cause fluid retention (oestrogen encourages retention of fluid) and also weight gain because of a slower metabolism linked with the low thyroid.

  • if you put on weight or have problems with water retention your birth control pill may be affecting your thyroid hormone function.

This may also make you feel quite miserable.

Also, if you are a woman who suffers with PMS and have tried the Pill, it is known that about one fifth of women with PMS will suffer with depression as a result of being on it.  This was concluded in a 1982 survey of PMS sufferers.

The Pill and HRT are the same type of drug given to women at different times of their lives and according to the work of Dr Katharina Dalton, women who had hysterectomies and ovary removal because of PMS are often unable to tolerate the oestrogen replacement therapy prescribed to overcome the sudden drop into menopause; and, even then 98% of these women experience a return of their PMS symptoms within 3 years.

Unless there is a real psychological reason for your depression you may find that it was your hormones all along.  The Pill can cause a problem and it’s worth remembering that there are other alternatives.  After all, it has also been concluded that the Pill can completely squash libido as a side effect, which can result in distance and a loss of intimacy in your relationship that may also be causing feelings of isolation and depression.

Give a thought to your hormones when you think about your mental and emotional wellbeing.

Leave a Reply

Your email address will not be published. Required fields are marked *

16 − sixteen =